How to Minimize Gas While Taking Metformin
Metformin is a medication that is used as a treatment for type 2 diabetes; a condition in which the body does not properly use insulin. Metformin decreases the amount of glucose your body absorbs from foods ingested, reducing the level of glucose within the blood.
Metformin, also sold under the name Glucophage, comes packaged as a liquid or pill and is taken one to three times daily. Side effects are bloating, nausea, and increased flatulence. There are some modifications that can be made to your diet to help with excess gas caused by Metformin use.
Take the Metformin pill as directed by your health care provider. Generally, one pill is prescribed to be taken along with dinner. Swallow the pill whole. Do not chew or crush the pill, as this will alter the manner in which the medication is absorbed into your blood.
Eat small meals several times each day. Smaller-sized meals will prevent your stomach from becoming overloaded with food. When the stomach is filled to capacity, undigested food sits in the digestive system, expanding and creating gas.
Reduce the amount of fats and sugars in your diet. When large amounts of fat are ingested, digestion rates are slowed to prevent large amounts of fat from being released into the blood. Slower digestion rates lead to increased flatulence, as gas builds-up in empty spaces within the digestive system.
Avoid eating spicy foods. Spicy foods excite digestive acids, causing gas to be expelled throughout the digestive system.
Take a gas reducing supplement. Simethicone is the active ingredient in many over-the-counter gas relief medications. Ginger is a natural remedy that can help relieve nausea and gas build-up. Regulate digestion by adding a serving of yoghurt or active probiotic supplements to your diet, to regulate the digestive process.
Consult your doctor, if the pressure and excessive flatulence continues. Your doctor may be able to alter your prescription to offer some relief.
- Check blood glucose levels frequently.
- Consult your doctor if you are pregnant, nursing or may become pregnant.
- Consult your health care provider if you are experiencing severe cramping, swelling, or diarrhoea following each dose of Metformin.
- Stop taking Metformin and immediately contact your health care provider if you experience dizziness, excessive thirst, or unusually high blood glucose readings.
- BananaStock/BananaStock/Getty Images